Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 4:38 PM CDT for Greene County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 11, 2021, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.25 in
- Wind
- 40
County Greene County, AL
The radar
The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WWUS84 KBMX 112138
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Wed Aug 11 2021
ALZ030-031-112215-
Greene AL-Sumter AL-
438 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Greene and central
Sumter Counties through 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eutaw. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eutaw, Forkland, Boligee, Union, Gainesville, Epes, New West Greene,
Allison, Walden Quarters, West Greene, Thornhill, New Mount Hebron,
Eutaw Municipal Airport, Clinton, Pleasant Ridge, Five Points
Intersection and I 20 Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3304 8810 3301 8779 3289 8781 3288 8782
3287 8782 3286 8783 3285 8782 3284 8783
3283 8782 3280 8782 3276 8787 3276 8784
3277 8783 3276 8782 3262 8784 3270 8824
TIME...MOT...LOC 2138Z 025DEG 2KT 3287 8798
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:26 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 11, 3:26 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 326 PM CDT Wed Aug 11 2021 .SHORT TERM... /Updated at 1258 PM CDT Wed Aug 11 2021/ Showers and thunderstorms will continue to develop across the state through the afternoon and early evening. Activity may be more limited in the far southeast and far northwestern counties where low level convergence and moisture are not as strong. For the rest of the area...instabilities are around 4000 J/kg with LI around -8C and light wind profiles. Storms that develop will have very little movement allowing for heavy rain and downburst winds possible in the stronger storms. Localized flooding is a threat as storms back build and move over the same areas. Downed trees are also a threat with any downburst or microburst events. Temperatures will be in the lower 90's...with slightly lower temperatures across Jefferson and Shelby Counties where storms have remained for several hours. With the abundant moisture profile...heat indices will be in the triple digits again with a Heat Advisory remaining in effect through the afternoon. Tonight...convection will weaken after sunset with patchy fog possible again through the early morning. Low temperatures will be in the low to mid 70's. Thursday...Alabama will be in the same weather pattern with scattered showers and thunderstorms possible across the entire area beginning in the late morning and lasting through the afternoon. Instabilities will be again between 2000 and 3000 with high PW values...light winds...and DCAPE at or slightly less than 1000 J/kg. Expect strong storms with very little movement to produce frequent lightning...localized flooding rainfall threat...and strong downburst winds. High temperatures will be in the lower 90's. Heat indices will be around the triple digits through the afternoon...but with the anticipated cloud cover causing slightly lower high temperatures...the heat indices wont' be quite high enough to warrant another Heat Advisory. 24 .LONG TERM... /Updated at 0302 PM CDT Wed Aug 11 2021/ Friday through Tuesday. No significant changes made to extended forecast. Scattered to numerous showers/storms each day, mainly in the afternoons. Main change was made to Sunday with higher rain chances across the northern counties. An upper trof digging southward over the Upper MS Valley states will get close enough on Sunday for likely rain chance north of I-20. Still a lot of uncertainty regarding long term track of TC Fred. On current NHC track, we could see an increase in rain chances across the southeast counties Sunday night and Monday, but limited impacts expected at this time. Heat indices will continue to be in the 99-105 range each day, but probably not enough areal coverage of 105 heat indices for heat advisories. 58/rose Previous long-term discussion: /Updated at 345 AM CDT Wed Aug 11 2021/ Friday through Tuesday. Persistence remains in the forecast through this weekend as Central Alabama is situated in a mundane, summer pattern typical for this time of year. Abundance of heat and humidity will continue, which not only suggests elevated heat indices at times, but necessary moisture/instability for diurnal convection. The flattened sub-tropical ridge will remain across the Southeast through this time, though more prominent ridging is forecast across the West Friday. Guidance also progs an upper-level low meandering to our southeast on Fri/Sat. This might have some effect on rain chances, but I've kept PoPs in the 30-50% range each day through Sunday due to expected instability and PWs in the 1.8-2.1" range. The NHC is forecasting Tropical Storm Fred to make an approach toward the northeastern Gulf Coast late Sunday and early Monday. The latest forecast track brings it northward across eastern Alabama and western Georgia on Mon/Tue as it follows a weakness in the sub-tropical ridge. As a result, I've shown a decrease in temperatures for these days as well as an increase in PoPs. This is a very generalized forecast for now - specifics remain too uncertain at this time. The good news is the tropical cyclone will be in a weakening state as it moves inland. It's also forecast to be to our east. If we remain on the western side of the circulation, as is currently expected, impacts should remain very limited. For now there is no need for particulars in the HWO. We're still several days out and there's a typical amount of uncertainty in the track/intensity of Fred. The forecast and expected impacts from Fred will become more clear over the coming days. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms will continue across the area through the day. The best convergence will be in the central part of the state...with a tempo in for MVFR visibilities at these TAF sites. Otherwise...only included VCTS for now for the rest of the area due to uncertainty in timing and placement this afternoon and evening. Activity should weaken at sunset. Tonight...plenty of low level moisture is expected to yield more fog development...at least MVFR visibilities. Scattered showers and thunderstorms are possible again tomorrow beginning late morning lasting through the afternoon. 24 && .FIRE WEATHER... With an upper ridge over the area, surface and transport winds will be light through Friday. Scattered to numerous thunderstorms each afternoon with locally heavy rainfall due to slow movement of storms. Minimum RH values should remain above 50% for the next several days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 92 71 91 72 / 30 50 20 50 20 Anniston 74 92 72 91 73 / 30 50 20 50 20 Birmingham 74 92 73 91 73 / 30 50 20 50 20 Tuscaloosa 74 92 74 92 74 / 30 50 20 50 20 Calera 74 90 73 89 73 / 20 50 20 50 20 Auburn 73 90 72 90 73 / 20 50 20 40 20 Montgomery 74 93 73 93 74 / 20 50 20 40 20 Troy 73 93 73 93 73 / 20 50 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock...Dallas...Elmore... Fayette...Greene...Hale...Lamar...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Russell... Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Aug 11, 2:50 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 250 PM CDT Wed Aug 11 2021 ALZ011>015-017>050-122300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 250 PM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices may 105 degrees across portions of southern and west Central Alabama this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue through Saturday with heat indices from 100 to 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 11, 3:28 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
328 PM CDT Wed Aug 11 2021
ALZ018-020-112100-
Etowah AL-Cherokee AL-
328 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ball Flat, or near Hokes Bluff, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hokes Bluff, Centre, Cedar Bluff, Centre Municipal Airport, Leesburg,
Tennala, Ballplay, Tabor Road, Slackland, Cherokee Rock Village,
Western Weiss Lake, Moshat, Ball Flat, Eastern Weiss Lake, Weiss Dam,
Chesnut Bay Resort, Black Creek and Reaves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3422 8555 3397 8569 3397 8574 3393 8574
3395 8582 3396 8584 3395 8585 3395 8586
3420 8592 3420 8584 3421 8584
TIME...MOT...LOC 2028Z 200DEG 10KT 3400 8577
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 3:41 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT Wed Aug 11 2021
ALZ011>014-022-023-112130-
Fayette AL-Winston AL-Pickens AL-Tuscaloosa AL-Marion AL-Lamar AL-
341 PM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northwestern
Tuscaloosa, Marion, northern Pickens, western Winston, Fayette and
Lamar Counties through 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winston Free State Barn to 6 miles west of
Coker. Movement was west at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Vernon, Sulligent, Gordo,
Reform, Millport, Carrollton, Lynn, Pickensville, Guin, Hackleburg,
Berry, Double Springs, Brilliant, Glen Allen, Kennedy and Nauvoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8804 3429 8730 3399 8743 3400 8764
3387 8764 3387 8753 3379 8753 3323 8778
3324 8825
TIME...MOT...LOC 2040Z 105DEG 5KT 3421 8739 3326 8779
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 3:52 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Wed Aug 11 2021
ALZ020-112115-
Cherokee AL-
352 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of central Cherokee
County through 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Weiss Lake, or near Cedar Bluff, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Leesburg, Sand
Rock, Gaylesville, Cornwall Furnace Park, Western Weiss Lake,
Blanche, Little River Falls, Eastern Weiss Lake, New Moon, Yellow
Creek Falls, Chesnut Bay Resort, Broomtown and Little River Canyon
NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3440 8548 3436 8548 3418 8557 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3434 8568 3436 8566 3437 8563 3439 8562
3440 8563 3440 8562 3442 8560
TIME...MOT...LOC 2051Z 185DEG 11KT 3423 8566
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Local storm report, Aug 11, 4:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 3 ENE BALLPLAY 34.07N 85.76W
08/11/2021 CHEROKEE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ON COUNTY ROAD
71.
&&
MALLocal storm report, Aug 11, 4:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM LIGHTNING GRAYSON VALLEY 33.65N 86.64W
08/11/2021 JEFFERSON AL BROADCAST MEDIA
LIGHTNING STRUCK A HOME ON LOCH LOMOND LANE
AND A FIRE WAS IGNITED.
&&
MALSpecial weather statement, Aug 11, 4:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Wed Aug 11 2021
ALZ030-031-112215-
Greene AL-Sumter AL-
438 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Greene and central
Sumter Counties through 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eutaw. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eutaw, Forkland, Boligee, Union, Gainesville, Epes, New West Greene,
Allison, Walden Quarters, West Greene, Thornhill, New Mount Hebron,
Eutaw Municipal Airport, Clinton, Pleasant Ridge, Five Points
Intersection and I 20 Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3304 8810 3301 8779 3289 8781 3288 8782
3287 8782 3286 8783 3285 8782 3284 8783
3283 8782 3280 8782 3276 8787 3276 8784
3277 8783 3276 8782 3262 8784 3270 8824
TIME...MOT...LOC 2138Z 025DEG 2KT 3287 8798
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:17 PM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| Aug 10, 8:44 PM CDT | Special Weather Statement | BMX | Coosa | 31 min |
| Aug 11, 12:10 PM CDT | Areal Flood Advisory | BMX | Jefferson | 110 min |
| Aug 11, 12:40 PM CDT | Special Weather Statement | BMX | Shelby | 35 min |
| Aug 11, 12:53 PM CDT | Special Weather Statement | BMX | St. Clair | 37 min |
| Aug 11, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Aug 11, 1:15 PM CDT | Special Weather Statement | BMX | Jefferson | 30 min |
| Aug 11, 1:23 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| Aug 11, 1:28 PM CDT | Special Weather Statement | BMX | St. Clair | 32 min |
| Aug 11, 1:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Aug 11, 1:49 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 26 min |
| Aug 11, 2:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 25 min |
| Aug 11, 2:27 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Aug 11, 2:34 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| Aug 11, 2:44 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Aug 11, 2:58 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 11, 3:02 PM CDT | Special Weather Statement | BMX | Fayette | 43 min |
| Aug 11, 3:22 PM CDT | Areal Flood Advisory | BMX | Calhoun | 105 min |
| Aug 11, 3:28 PM CDT | Special Weather Statement | BMX | Cherokee | 32 min |
| Aug 11, 3:41 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens, Winston | 49 min |
| Aug 11, 3:52 PM CDT | Special Weather Statement | BMX | DeKalb | 23 min |
| Aug 11, 5:19 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Aug 11, 6:18 PM CDT | Special Weather Statement | BMX | Pike | 27 min |
| Aug 11, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 20 min |
| Aug 11, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 30 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.